Ask a doctor

I Had Sculptra Injections Yesterday. I Am Severely Bruised, All Purple from my Nose to my Chin?

I iced all day when I had it done, but due to work I cannot ice there. I had Restylane 7 years ago and did not have any bruising, only injection site redness. But this is really bad..

Doctor Answers (9)

Sculptra

+1

Unfortunately, with any procedure involving injections, there is a risk for bleeding bruising.  It is important to not be on any Aspirin just prior, during, or immediately after a procedure like this to reduce these risks. 


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 141 reviews

Bruising after Sculptra

+1

Severe bruising can be helped by using vitamin K cream, certain V-beam lasers, and even IPL. Make sure to wear sunblock over a bruise because tanning can cause the bruise to stain the skin and appear much longer.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 24 reviews

Bruising following Sculptra treatment

+1

I'm sorry to hear about the negative side effects you experienced following the treatment.  Side effects of Sculptra may include the following:

1) Lumps, or "nodules."
2) Redness or swelling at the injection site
3) Bruising
4) Itching
5) Swelling

 

I would recommend speaking with your physician who performed the injections regarding any concerns you have. You will just need a little time to recover from the bruising. Thanks and good luck!

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

Bruising very common with fillers...

+1

Anytime a needle is inserted in to the skin you are at risk for a bruise.  I actually tell my patients to expect bruising and be surprised if you don't.  Aspirin and aspirin related products as well as some Herbal and OTC can cause you to have more bruising.  Icing for the first 48hours and staying away from those products can cut down on your bruising time.  

Hannah Vargas, MD
Kansas City Facial Plastic Surgeon
5.0 out of 5 stars 22 reviews

Sculptra: great filler for the 'crepy' and facial volumizer!

+1

Bruising can occur any time a doctor goes through your skin with needles...  It can occur with sculptra and restyulane, juvederm, radiesse, etc.  If sculptra was used for the fine 'crepy' or 'sleep' lines over the cheeks, it is many little injections along the lines and in a criss-crossed technique... so it is likely to get some bruising.  Be patient... as sculptra is the best product to stimulate your own collagen and it will, over time (you need 3 treatments, 2 months apart), rehydrate your skin!  I also use it for volumizer of the cheeks, pre-jowls and temples with amazing results.  For the bruising, eat pineapple everyday.  It contains a natural ingredient - bromelain - which help bruising to disappear faster!  Best of luck!  Dr. Marc DuPere Plastic Surgeon Toronto

Marc DuPere, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 37 reviews

Sculptra and potential for bruising

+1

Any time an injectable is placed there is a risk of bruising. This is probably one of the most disconcerting side effects for patients. The technique used for injecting differs from one injectable to another, and though when I inject Sculptra I occasionally cause bruising, it is actually less common than with other filler injectables due to the technique I utilize for injecting Sculptra. 

To minimize bruising with any injectable:

  • stop ibuprofen or other NSAID anti-inflammatory meds 1 week prior
  • stop aspirin 10 days prior
  • stop fish oil, omega-3s, vitamin E and herbals of any kind 7-10 days prior

If you get bruising, the time to resolution can be accelerated with a quick IPL treatment done the next day or so.

Kimberly Finder, MD
San Antonio Dermatologic Surgeon
5.0 out of 5 stars 33 reviews

Bruising after Sculptra

+1

Unfortunately, bruising is a common side effect of any filler injections, especially Sculptra due to the depth of the treatment. The degree of bruising from filler injections may also be affected by injection techniques such as fan like injections, higher injection volumes, and more rapid injection times. Arnica, both topical and oral, has never been shown to be better than a placebo. Vitamin K oxide gel has been shown to be only slightly better than placebo (possibly) but why waste your money on something that is only minimally effective at most. Bromelain tablets are inexpensive and might shorten the recovery time so they are worth considering. Otherwise, please have a good aesthetician show you how to conceal the bruise with the proper cover up until it has resolved.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Bruising after Sculptra can be improved with the VBeam within the first couple days

+1

I offer complimentary VBeam treatments (painless and quick) for any bruising after a dermal filler treatment.  This can cut the bruising down to a couple days.  I have a picture on Realself in the VBeam sectioin showing this.  Arnica can help as well.  Blunt cannulas can decrease the bruising with dermal fillers significantly, but I don't' use them with Sculptra because it needs to be placed more superficial than the layer which the cannulas place product.  Obviously, limiting physical activity for the first 24 hours and avoiding blood thining supplements like aspirin, motrin, ibuprofen, fish oil, vit E, etc. will decrease bruising as well.  It's unusual to be as bruised as you describe although bruising is common with Sculptra.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

Bruising and Sculptra

+1

It is normal to get some bruising after any filler.  Factors such as needle size, number of puncture sites, location of injections, and technique all come into play.  In addition, taking aspirin, ibuprofen (or other NSAIDs), and other medications that increase bruising before your treatment can contribute to more intense bruising.  Any bruising is inconvenient but temporary, and it should resolve within about a week.

Hallie McDonald, MD
Austin Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.